Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 6, NWS Goodland, KS

April 13, 2013Greeley County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 13, 2013, 3:12 PM MDT for Greeley County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2013, 3:12 PM MDT (21:12 UTC)
Expired
Apr 13, 2013, 8:00 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WWUS83 KGLD 132112
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT SAT APR 13 2013

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED...

.HUMIDITES HAVE BEGUN TO ROP RAPIDLY ACROSS PORTIONS OF EASTERN
COLORADO WITH SOUTHERLY WINDS EXPECTED TO BRING THIS AIR MASS INTO
PORTIONS OF EXTREME NORTHWEST KANSAS. ALL OUTDOOR BURNING SHOULD
BE AVOIDED IN THE WARNING AREA.

COZ253-254-KSZ013-027-041-140200-
/O.NEW.KGLD.FW.W.0006.130413T2112Z-130414T0200Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-GREELEY-
312 PM MDT SAT APR 13 2013

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013...027...
041...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 8 PM MDT THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 253 KIT CARSON 
  AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE 
  WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 027 WALLACE AND 
  FIRE WEATHER ZONE 041 GREELEY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
338 
WWUS83 KGLD 140203
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT SAT APR 13 2013


COZ253-254-KSZ013-027-041-140315-
/O.EXP.KGLD.FW.W.0006.000000T0000Z-130414T0200Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-GREELEY-
803 PM MDT SAT APR 13 2013

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES
013...027...041...253 AND 254...

WINDS HAVE DECREASED AND RELATIVE HUMIDITY HAS INCREASED SO THAT
RED FLAG CONDITIONS NO LONGER EXIST. THEREFORE THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 13, 1:58 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 13, 1:58 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
158 PM MDT SAT APR 13 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 157 PM MDT SAT APR 13 2013

15Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED TROUGH-RIDGE-TROUGH
PATTERN ACROSS THE NORTHERN PLAINS...WITH WESTERN MOST TROUGH
DIGGING INTO SOUTHERN IDAHO. AT THE SFC...TROUGH WAS LOCATED ACROSS
EASTERN COLORADO WITH GUSTY SOUTHERLY WINDS ACROSS MUCH OF THE AREA.
12Z RAOBS GENERALLY INDICATE DEEPER MOISTURE AS ONE MOVES TO THE
NORTH ACROSS THE AREA...WITH DDC INDICATING BEST POTENTIAL FOR
DEWPOINTS TO FALL WITH AFTERNOON MIXING.

INITIAL CONCERNS FOR THE AFTERNOON AND EARLY AFTERNOON WILL BE
POTENTIAL FOR RED FLAG CONDITIONS ACROSS THE SOUTHWEST CWA. WINDS
SHOULD NOT BE AN ISSUE AS THEY WILL REMAIN GUSTY OUT OF THE
SOUTHWEST...BUT GIVEN LARGE AREA OF LOW STRATUS THIS MORNING...THINK
IT WILL BE A WHILE BEFORE AIRMASS DRIES OUT ENOUGH TO SUPPORT SIG
DROPS IN AFTERNOON DEWPOINTS. THERE IS DRIER AIR APPARENT IN GOES
PW PROFILES TO THE SOUTHWEST...BUT CURRENTLY THINK RFW CONDITIONS
WILL LIKELY ONLY BE MET FOR AN HOUR OR 2 AND PLAN ON WAITING TO SEE
HOW WIDESPREAD/PERSISTENT THREAT WILL BE BEFORE ISSUING ANY FIRE
WEATHER WARNING.

TONIGHT-TOMORROW...SHORT WAVE TROUGH WILL MOVE INTO THE NORTHERN
PLAINS THROUGH THE PERIOD FORCING COLD FRONT INTO AREA THROUGH THE
OVERNIGHT HOURS. WHILE THERE IS SOME POTENTIAL INSTABILITY THAT IS
EXPECTED TO DEVELOP ON THE FRINGES OF THE CWA DURING THE EARLY
EVENING...BUT THINK BEST CHANCES FOR PRECIPITATION WILL BE BEHIND
THE FRONT WHEN DEEP FRONTOGENETIC FORCING BEGINS AND MID LEVEL
THETA-E LAPSE RATES SUGGEST POTENTIAL INSTABILITY. THIS AREA SHOULD
GRADUALLY SHIFT TO THE SOUTH THROUGH THE DAY SUNDAY AND AS MID
LEVELS STABILIZE EXPECT COVERAGE TO DECREASE AS WELL. DESPITE FAIRLY
STRONG FORCING...LIMITED MOISTURE AND INSTABILITY LEADS ME TO THINK
PRECIP AMOUNTS WILL BE LIGHT.

OTHER CONCERN WILL CENTER AROUND WIND SPEEDS...BOTH WITH THE STRONG
PRESSURE RISES ALONG THE FRONT BETWEEN 6 AND 12Z AND DURING THE
MORNING AND AFTERNOON AS POTENTIAL FOR STRONGER WINDS TO MIX DOWN TO
THE SURFACE. WITH STRONG H7 LOW DEVELOPING...HEIGHT GRADIENT WILL
LEAD TO AREA OF STRONG WINDS WITH 40-50KTS AT H7 DURING THE
AFTERNOON. MODELS DIFFER WITH RESPECT TO WIND STRENGTH WITH GFS
HAVING THE FARTHEST SOUTH LOW POSITION RESULTING IN VERY STRONG
WINDS ALOFT ACROSS AREA. THIS SOLUTION APPEARS TO BE ON THE SOUTHERN
FRINGE OF EXPECTED OUTCOMES SO HAVE NOT GIVEN MUCH WEIGHT ALTHOUGH
HAVE RAISED WINDS IN NORTH TO NEAR ADVISORY LEVELS THROUGH TOMORROW
AFTERNOON. STRONG WINDS WILL ALSO COINCIDE WITH MUCH
DRIER...POTENTIALLY SINGLE DIGIT TDS...INTO THE AREA. WHILE
HUMIDITIES ARE NOT EXPECTED TO BE BELOW 15 PERCENT ACROSS MUCH OF
THE AREA DUE TO COOLER TEMPS. CONSIDERED A FIRE WEATHER WATCH...BUT
AREA OF CONCERN RECEIVED FAIRLY WIDESPREAD PRECIPITATION ON MONDAY
AND WITH A CHANCE FOR MORE RAIN TONIGHT...CONFIDENCE IN FUELS BEING
CRITICAL IS LOW.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 440 AM MDT SAT APR 13 2013

AN UPPER LEVEL TROUGH WILL DEEPEN OVER THE WESTERN CONUS TO START
OUT THE PERIOD. THE TROUGH WILL LINGER THERE THROUGH WEDNESDAY
BEFORE MOVING TOWARD THE AREA.  WHILE THE UPPER LEVEL TROUGH REMAINS
SEMI STATIONARY LIFT FROM THE TROUGH WILL MOVE OVER THE AREA AND THE
ENVIRONMENT WILL BECOME SATURATED.  THE BEST LIFT WILL MOVE OVER THE
AREA TUESDAY NIGHT AND WEDNESDAY.  HAVE THE BEST PRECIP. CHANCES FOR
TUESDAY NIGHT DUE TO THE STRONGER FRONTOGENESIS OVER THE AREA
COMPARED TO WEDNESDAY.

ON WEDNESDAY THE MID LEVEL TROUGH MOVES OVER THE AREA AND WINDS
INCREASE AS AN ARCTIC COLD FRONT MOVES THROUGH. THE GUSTY WINDS MAY
CAUSE PATCHY BLOWING SNOW. DURING THE EVENING THE LIFT BEGINS TO
DECLINE AS THE MID LEVEL TROUGH MOVES TO THE EAST AND THE UPPER
LEVEL TROUGH AXIS BEGINS TO MOVE THROUGH THE AREA. PRECIP. COMES TO
AN END THURSDAY MORNING AS THE LAST OF THE LINGERING LIFT FROM THE
MID LEVEL TROUGH MOVES OUT OF THE AREA.

THERE IS STILL SOME UNCERTAINTY AS TO WHAT THE PHASE OF THE PRECIP.
WILL BE FOR PORTIONS OF THE FORECAST SINCE MODELS DISAGREE WITH THE
AMOUNT OF SATURATION ABOVE THE -10C LEVEL...SO HAVE CHOSEN TO GO WITH
A RAIN/SNOW MIX AT THIS TIME WHICH WILL NEGATIVELY AFFECT FORECASTED
SNOWFALL AMOUNTS. IF TEMPERATURES COOL FURTHER SNOW-TO-LIQUID
RATIOS WILL INCREASE WHICH WILL ALSO CAUSE THE SNOWFALL AMOUNTS TO
INCREASE. CURRENTLY HAVE 1-4 INCHES FORECAST ACROSS THE AREA...WITH
THE HIGHER AMOUNTS OVER THE WESTERN PART OF THE AREA WHERE THE
BETTER LIFT WILL BE.

TEMPERATURES FOR THE PERIOD WILL BE BELOW NORMAL...BUT LOW
TEMPERATURES WILL NEAR NORMAL VALUES BY THE END OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1255 PM MDT SAT APR 13 2013

...UPDATED...
SMALL PLUME OF BLOWING DIRT FROM CONSTRUCTION NEAR GLD RUNWAY IS
RESULTING IN A LOCALIZED AREA OF REDUCED VISIBILITIES IN BLOWING
DIRT. THIS SHOULD NOT BECOME WIDESPREAD NOR LONG LASTING.

OTHERWISE...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS AS
A STRONG COLD FRONT MOVES ACROSS THE REGION. WINDS WILL SHIFT FROM
THE SOUTHWEST TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH
OVERNIGHT AND INTO THE MORNING HOURS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...JTL
AVIATION...JRM
Hazardous weather outlook, Apr 13, 5:15 AM MDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
515 AM MDT SAT APR 13 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
515 AM MDT SAT APR 13 2013 /615 AM CDT SAT APR 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL CONTINUE THROUGH THE MIDDLE OF THE MORNING. A FEW
SPOTS COULD SEE VISIBILITIES DROP TO A HALF MILE OR LESS AT TIMES.

BREEZY SOUTHERLY WINDS AND LOWER RELATIVE HUMIDITIES WILL OCCUR
TODAY OVER PORTIONS OF EAST CENTRAL COLORADO. CRITICAL FIRE
WEATHER CONDITIONS COULD DEVELOP OVER KIT CARSON AND CHEYENNE
COUNTIES...ESPECIALLY THE WESTERN HALF OF THOSE COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL BEGIN ON SUNDAY AND CONTINUE
THROUGH WEDNESDAY. THIS WILL RESULT IN INCREASING CHANCES FOR RAIN
AND SNOW DURING THIS TIME. SOME ACCUMULATING SNOW WILL BE POSSIBLE
FROM MONDAY NIGHT THROUGH WEDNESDAY NIGHT. THE WINDS WILL BE
STRONG ENOUGH THAT SOME BLOWING OF THE SNOW WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

Nearby

Red Flag Warnings in Kansas, 2013Red Flag Warnings in Colorado, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.